Need encouragement

Just had my first chemo Friday. Carboplatim interperitanial and taxol iv.   Am just 3 weeks since surgery for high grade serous 2 and am wondering how I will find the strength to get through this.   Leg pain is the current problem and afraid of what effects will show up next and permanent effects. 

Comments

  • Hi Lynne A,
    Congratulations on getting your surgery over with!  Three weeks seems like a short time between that and the start of chemo, but I imagine that every oncologist has their own protocol. It sounds like you might be feeling overwhelmed at this point in your treatment.  It’s tough to deal with the physical and psychological effects of a cancer diagnosis, then surgery, followed by chemo, all in a short period of time.  Do you think that you’ve recovered enough from surgery to start chemo? After I had my surgery in 2018 I didn’t mention to my oncologist how terrified, exhausted and unwell I felt, and just did the chemo as ordered.  My experience over time though (I’ve just started my third course of chemo) has been that treatment protocols are not written in stone and oncologists will make adjustments if necessary. 
    If you haven’t already, I suggest that  you to talk to your treatment team/oncologist about how you’re feeling. If they can’t change the treatments, they’ll at least explain why. Also, there are usually other resources available to help with problems, both psychological and physical. Personally I found the period of time after surgery and during the first course (six treatments) of chemo to be particularly stressful. Please take good care of yourself and be sure that your needs are known, not only to your treatment team but also your personal supports, like friends, co-workers, family and even neighbours. Sometimes people offer to help out but don’t really know what you need, so you have to be really specific.  All the best to you. It does get better after this. 
  • Hi @LynneA
    So sorry to hear how you're feeling right now but not surprised.  We read and hear so much about chemo, usually the negative stuff, that's it's so easy to build up anxiety and that in turn makes the process so much more difficult.  Hopefully over the course of your first few treatments you'll settle in.  I used to sit there and imagine a mini Pacman just zooming around my abdomen chewing up all the cancer cells...silly but it helped me feel like it was all for something very positive.  
    That said, the real key is communication with your medical team and the nurses in chemo. The latter are there to make the process as comfortable for you as possible but they can't adjust the treatment or suggest anything to your medical team if they don't know how you're feeling.  So don't hold back.  We all respond differently.  
    As for your leg pain, again, make sure they know.  There are things they can suggest to help with that, drugs included if necessary.  
    There is lots of information and shared experiences with chemo on this site.  Outside of any of our members weighing in on this post, you can type in key words in the search box at the top right of your screen. Perhaps....chemo, side effects, etc.  And if you haven't already, do order the booklet By Your Side that Ovarian Cancer Canada provides.  It has quite a good section on chemotherapy to help inform the process for you.  
    Finally think about joining one of our live chats for some immediate feedback from our members or a Teal Tea. The live OVdialogue chats are every Thursday at 1pmEST. Just sign in and click on the discussion topic Teal Thursday to enter into the chat.  Or go to the Discussion TEAL TEAS and you'll find the URL to register for one of the upcoming June sessions...these are live Zoom discussions.
    Please remember though that you're not alone in this.  Our membership is over 800 strong, across the country. All survivors and all sharing experiences and support to those who need that extra "virtual" hug and some encouragement.  Please stay in touch, let us know how you're doing and reach out and let us know how we can help as you move through your journey.  I'm in to my fifth year now....still kicking...and so delighted to have these wonderful ladies behind me all the way. 
     <3 
  • Thank you I plan on calling the nurse today.  I don't think I have had enough time to process what is happening and I have definitely learned that I don't cope well with pain.   I also worry that I will have permanent effects that will keep me from returning to things I love to do.  I am in awe of all who have been through this, especially more than once.   Thank you for sharing. 
  • Hi LynneA
    I too, had my 1st chemo on Friday.  I had a tiny bit of reaction to Taxol, but it didn’t interfere with the treatment.  My 1st 2 days were not bad, but day 3 & 4 were painful.  My pain is my lower back and lower pelvic area.  I found a heating pad to be very helpful.  Gravol is also helping with my tummy. Today is day 5, and the pain has subsided enough to get some sleep YAY.  I hear that day 7 - 10 is the lowest point of when to watch for infection.  I was told not to have Tylenol during this period unless you take your temperature first (ask your Oncologist)…..everyone is different with their approach.  I’m always going to tell myself that “pain will eventually subside”.  I hope your leg pain eases up for you.
  • @LynneA Oh my, I remember the horrible leg pain from chemo.  It was awful.  I felt that I had elephant legs that I had to drag around and couldn't sleep unless I had them elevated.  I learned that trying to avoid drugs that were freely administered wasn't a good idea.  I was trying to keep away from the heavy artillery but when it came to the 'elephant legs' I couldn't hold off any longer.  I think it's one of those horrible side effects that don't last too long so hang in there, it will end. xo
  • Thanks it's helpful to know that others understand and have survived.   I keep trying to overthink everything and trying to keep drugs to a minimum obviously doesn't apply now.  My husband says that next to chemo pain meds are small guys.  
  • kastoyleskastoyles ✭✭✭
    @LynneA - I took whatever medications were offered and/or advised. I took Tylenol for the leg pains, and it helped, but I was still uncomfortable. Used heating pads and creams such as Tiger Balm and Painatrate (from Melaleuca). The only lasting effect I have had is some neuropathy in my left heel - and in the grand scheme of things, it's not that bad. It does take time to get over the fatigue, but it passes. You will get through it. After the first one, when I didn't know what to expect, it was much easier to cope.
  • Thanks.   Thankfully the leg pain has gone but still just feeling icky and light headed basically unwell.   Find myself wondering how I will encourage myself to go through this over and over.   Feeling like a bit of a whimp and just really bored all day at home.  I suspect that I need to give myself time to adjust to this new reality. 
  • kastoyleskastoyles ✭✭✭
    @LynneA - yes, there are many odd new sensations to get used to. Perhaps the anti-nausea meds (like gravol) can help with the icky, light-headed feelings. Don't forget to get lots of rest. I usually hit a brick wall at least once a day and I just had to lay down. Your body will tell you what it needs and in my case, it was usually sleep.
Sign In or Register to comment.